From the Doctor's Desk: The Use of Antipsychotic Medications in Patients with Parkinson's Disease—A Crazy Idea?

July 20, 2011

Share:

By Danette C. Taylor, DO, MS
The Parkinson's Disease and Movement Disorders Clinic at Henry Ford West Bloomfield Hospital in Michigan

The use of antipsychotic medications may produce adverse side effects and even death in older individuals, especially those with associated dementia or memory problems. This risk is great enough that the FDA has mandated that a "black box" warning, or specific caution, be placed in the prescribing information for these medications. The problem is the subject of a recent article at Medscape. However, the medications are still prescribed frequently, especially for patients with Parkinson's disease (PD) who experience hallucinations or delusions.

Given the identified risks, why are these medications used? Unfortunately, many patients with Parkinson's disease develop hallucinations or delusions which impact their daily function. Sometimes, these events occur suddenly and can be traced to an acute infection or even their medication; occasionally, there is no clear-cut explanation as to why a patient develops hallucinations.

If the symptoms occur abruptly, then an adjustment in the patient's daily Parkinson's medications may be sufficient to eliminate the problems. But if the hallucinations have been long-standing and are beginning to cause significant problems (for example, some patients experience hallucinations and repeatedly call emergency response services looking for help), then medication adjustment may not be enough. Additionally, a decrease in Parkinson's medications that reduces hallucinations may lead to worsening of the Parkinson's symptoms.

One specific medication has been proven to benefit Parkinson's patients with psychosis: clozapine. If confirmed to help this problem, why isn't it used routinely? Clozapine has been associated with causing a drop in white blood cell, our primary defense against infection. Although this occurs very infrequently, close monitoring to watch for this potential response is required. Many patients (and families) are justifiably concerned about this problem but unwilling to submit to the required blood testing, which must continue on a regular basis for as long as a patient remains on this medication.

Sometimes it seems like we have to choose between two unsatisfactory outcomes: decreased motor symptom control on the one hand, or hallucinations on the other. As such, a third option—use of a medication with some risk in an effort to control the psychosis—can begin to look more promising. A close working relationship between patient and doctor including regular evaluation of each patient in this situation can result in substantial benefit from these medications. However, every patient and family who is faced with this decision should make sure that all other options have been explored fully.

If you or a member of your family is faced with this decision, a frank discussion with your physician to explore all of the alternatives is recommended.

Learn more about Parkinson's disease through the American Academy of Neurology and its magazine Neurology Now.